Pennsylvania, 2008

Flash Flooding and Flooding in Pennsylvania, March 8 to 9, 2008

March 8 to 9, 2008 · NWS PHI · 7 events in 4 counties and zones

The runoff from heavy rain during the late morning and early afternoon caused flash flooding of smaller streams, basement and poor drainage flooding mainly across extreme eastern Pennsylvania. Flooding later that afternoon and evening occurred across a few of the larger streams and creeks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The runoff from heavy rain during the late morning and early afternoon caused flash flooding of smaller streams, basement and poor drainage flooding mainly across extreme eastern Pennsylvania. Flooding later that afternoon and evening occurred across a few of the larger streams and creeks. Numerous vehicles drove around barricades and motorists had to be rescued. Rain began falling during the afternoon on the 7th and did not end until the early evening on the 8th. It fell at its heaviest between 10 a.m. EST and 3 p.m. EST on the 8th. Storm totals averaged around one to three inches with the highest amounts toward New Jersey.

The heavy rain was caused by a low pressure system that developed in the northeastern Gulf of Mexico on the 7th. It deepened to a 997 millibar low by the time it moved slowly northeast into West Virginia at 7 a.m. EST on the 8th. At 1 p.m. EST on the 8th, there were a pair of 992 millibar lows, one near Pittsburgh, Pennsylvania and the other in northern Virginia. At 4 p.m. EST on the 8th, they combined into one over southeast Pennsylvania and deepened to 987 millibars. At 7 p.m. EST the low had deepened to 985 millibars and was near New York City. Its associated cold front had cleared Delaware and New Jersey and ended the rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 8, 12:20 PM EST, 33 minutes earlier.

Area forecast discussion, Mar 8, 12:20 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1220 PM EST SAT MAR 8 2008

.SYNOPSIS...
ELONGATED LOW PRESSURE, EXTENDING FROM PENNSYLVANIA TO NORTH
CAROLINA, WILL MOVE NORTHEAST WHILE INTENSIFYING. THE LOW WILL
RAPIDLY MOVE OUT OF THE AREA AFTER MIDNIGHT TONIGHT. HIGH PRESSURE
WILL BUILD IN FROM THE SOUTHWEST ON SUNDAY AND REMAIN OVER THE
REGION INTO THE MIDDLE OF NEXT WEEK. A WEAK UPPER TROUGH WILL
SWING ACROSS THE REGION WEDNESDAY WITH SOME BRIEF PASSING SHOWERS.

&&

.NEAR TERM /THROUGH TONIGHT/...
INLAND CONVECTION HAS BEEN FILLING THIS MORNING, CERTAINLY ENOUGH
TO MAINTAIN THE FLOOD WATCH. MEANWHILE, THE STORM PREDICTION
CENTER HAS ABOUT THE SOUTHEASTERN THIRD OF OUR AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS, AND BETWEEN THE UPPER JET, THE NEGATIVE
TILT TO THE H5 LOW ROTATING THROUGH, THE VERY ROBUST AND VEERING
LOW LEVEL WIND FIELD AND THE DEVELOPING INSTABILITY OVER OUR FAR
SOUTHERN ZONES AT 16Z PER THE LAPS FIELDS, THAT SEEMS A GOOD IDEA.
FINALLY, WINDS OUTSIDE OF ANY CONVECTION ARE INCREASING IN ADVANCE
OF THE LOW OVER OUR SOUTHERN ZONES WHERE A WIND ADVISORY ALREADY
IS IN EFFECT, AND LATEST GUIDANCE SUGGESTS THAT IMMEDIATELY AFTER
THE PASSAGE OF THIS SYSTEM, THE STRONG LOW LEVEL WINDS FROM THE
WEST AND STRONG SINKING AS INDICATED BOTH BY STRONG SURFACE
PRESSURE RISES AND STRONG NVA ON A STRONG H5 JET WILL COMBINE TO
MAINTAIN AT LEAST WIND ADVISORY CONDITIONS INTO OR BEYOND
MIDNIGHT. THE WIND ADVISORY HAS BEEN RECONFIGURED ACCORDINGLY. THE
SOUTHEASTERN HALF OF THE AREA ALREADY HAS OR WILL MOVE WELL INTO
THE 60S WITH THE PUSH OF WARM AIR AHEAD OF THE SURFACE LOW.

ONCE THE LOW MOVES WELL NORTHEAST WELL CONTINUE IN GUSTY WINDS
THROUGH SUNDAY AFTERNOON. LOWS TONIGHT WILL BE FROM THE UPPER
TEENS TO LOWER 30S.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
BY COMPARISON, THIS WILL BE A RATHER TRANQUIL PERIOD AND GROWING
MORE TRANQUIL AS WE MOVE INTO THE UPCOMING WEEK. THE WINDS CONTINUE
GUSTY AND THE TEMPERATURES CHILL DOWN WITH THE COLD AIR ADVECTION
LEFT BEHIND BY THE DEPARTING LOW PRESSURE. EXPANDING SURFACE HIGH
WILL COVER THE REGION LATE SUNDAY INTO SUNDAY NIGHT. LOWS SUNDAY
NIGHT WILL BE A FEW DEGREES LOWER THAN SATURDAY NIGHT UNDER CLEAR
SKIES AND DIMINISHING WINDS. HIGHS ON SUNDAY FROM AROUND FREEZING
POCONO REGION TO NEAR 50 SUSSEX COUNTY DELAWARE. LOW SUNDAY NIGHT 15
TO 22.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
SLOW MOVING UPPER TROUGH WILL SLOWLY MOVE EAST DURING THE DAY ON
MONDAY WITH SOME LIGHT SHOWERS WITH IT. THE SHOWERS DISSIPATE
CROSSING THE APPALACHIANS BUT THERE WILL BE A FEW CLOUDS OVERNIGHT
MONDAY. ANOTHER SHORT WAVE WILL APPROACH FROM THE NORTHWEST TUESDAY
NIGHT AND BRING A PERIOD OF LIGHT SNOW AND RAIN SHOWERS DURING THE
DAY ON WEDNESDAY BUT LITTLE IN THE WAY OF ACCUMULATION. UPPER RIDGE
BUILDS OVER THE REGION INTO THURSDAY BRINGING CLEAR SKIES AND
SEASONABLE TEMPERATURES. THE UPPER RIDGE WILL MOVE EAST THURSDAY AND
ANOTHER, IN WHAT HAS BEEN AN ENDLESS ASSEMBLY LINE OF TROUGHS SHOULD
BE ON THE EAST COAST BY THE END OF THE WEEK.

TEMPERATURES THROUGH MID WEEK WILL BE BELOW NORMAL, THEN RISE TO AND
ABOVE NORMAL TOWARD THE END OF THE WEEK.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
RADAR IMAGERY SHOWS CONVECTION FILLING IN OVER MUCH OF THE AREA
EARLY THIS AFTERNOON. EXPECT AT LEAST PERIODS OF IFR/LIFR TO
CONTINUE THROUGH MOST OF THE DAY, AND THE SOUTHERN TAF SITES CAN
EXPECT GUSTY WINDS FROM THE SOUTH. CEILINGS AND VSBYS ARE EXPECTED
TO IMPROVE BY EARLY EVENING AS THE LOW MOVES AWAY FROM THE AREA,
BUT BY THEN WE EXPECT GUSTY W WINDS DEVELOPING AND CONTINUING INTO
SUNDAY, DUE TO THE INCREASING PRESSURE GRADIENT AS THE DEPARTING
LOW RAPIDLY INTENSIFIES.

BEYOND THE TAF PERIOD, A WEAK FRONTAL PASSAGE THAT MIGHT BRING MVFR
CONDITIONS ON MONDAY AND A SLIGHTLY STRONGER COLD FRONTAL SYSTEM
TUESDAY NIGHT OR WEDNESDAY THAT MIGHT BRING CONDITIONS BRIEFLY DOWN
AS WELL. NEITHER OF THESE SYSTEMS SHOULD HAVE THE SAME IMPACT AS THE
CURRENT SYSTEM. VFR CONDITIONS SHOULD PREVAIL AT OTHER TIMES OF THE
OUTLOOK PERIOD FROM LATER SATURDAY NIGHT ONWARD.

&&

.MARINE...
GALE WARNING IS GOING UP IMMEDIATELY OVER ALL WATERS AND WILL BE
IN EFFECT UNTIL 15Z SUNDAY. IT IS POSSIBLE THAT IT MAY BE ABLE TO
COME DOWN A LITTLE SOONER, AND CLEARLY WE STILL HAVE OVER A DAY TO
ASSESS THE SITUATION. THERE IS A CHANCE THAT WE COULD EVEN REACH
STORM WARNING TONIGHT, BUT CONFIDENCE IS NOT THAT HIGH ATTM.
AGAIN, LATER SHIFTS WILL LOOK AT THIS FURTHER, ESPECIALLY SINCE IT
WOULD BE A NARROW WINDOW OF OPPORTUNITY. WE SHOULD DROP BACK TO
SCA CONDITIONS COME SUNDAY AND DROP BELOW SCA LEVELS SUNDAY NIGHT.
CURRENT WAVE WATCH DATA INDICATES THAT SCA CRITERIA WILL NOT BE
MET FOR THE REST OF THE PERIOD, AFTER THE CURRENT FLAGS ARE
LOWERED.

&&

.HYDROLOGY...
THE FLOOD WATCH REMAINS IN EFFECT, AS LAST NIGHTS RAINFALL
GENERALLY BETWEEN ONE-HALF INCH AND ONE INCH OVER THE WATCH AREA
IS BEING ENHANCED BY THE PRESENT ACTIVITY. THE CONVECTION ALSO IS
CAUSING SOME FLASH FLOODING CONCERNS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ054-055-060>062-
     067>071.
     WIND ADVISORY FROM 6 PM EST THIS EVENING TO 7 AM EDT SUNDAY
     FOR PAZ054-055-060>062-067>071.
NJ...FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ001-007>010-012-013-
     015>019.
     WIND ADVISORY FROM 6 PM EST THIS EVENING TO 7 AM EDT SUNDAY
     FOR NJZ001-007>010-012-015>019.
     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NJZ013-014-
     020>027.
DE...FLOOD WATCH THROUGH LATE TONIGHT FOR DEZ001.
     WIND ADVISORY FROM 6 PM EST THIS EVENING TO 7 AM EDT SUNDAY
     FOR DEZ001.
     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR DEZ002>004.
MD...FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ008.
     WIND ADVISORY FROM 6 PM EST THIS EVENING TO 7 AM EDT SUNDAY
     FOR MDZ008.
     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MDZ012-015-019-
     020.
MARINE...GALE WARNING UNTIL 12 PM EDT SUNDAY FOR ANZ430-431-450>455.

&&

SYNOPSIS...EBERWINE/MEOLA
NEAR TERM...DELISI/EBERWINE
SHORT TERM...EBERWINE
LONG TERM...EBERWINE
AVIATION...LN/ROBERTSON
MARINE...LN/ROBERTSON
HYDROLOGY...DELISI
Hazardous weather outlook, Mar 8, 11:46 AM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1146 AM EST SAT MAR 8 2008

DEZ001-MDZ008-NJZ001-007>010-012-015>019-PAZ054-055-060>062-067>071-
091000-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CARBON-MONROE-
BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
1146 AM EST SAT MAR 8 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT FROM 6 PM EST THIS EVENING TO 7 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

NJZ014-091000-
EASTERN MONMOUTH-
1146 AM EST SAT MAR 8 2008

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

NJZ013-091000-
WESTERN MONMOUTH-
1146 AM EST SAT MAR 8 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

DEZ002>004-MDZ012-015-019-020-NJZ020>027-091000-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
1146 AM EST SAT MAR 8 2008

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

ALSO...THE STORM PREDICTION CENTER HAS PLACED MOST OF THE AREA
UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE
MAIN THUNDERSTORM THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ430-431-450>455-091000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1146 AM EST SAT MAR 8 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...GALE WARNING IN EFFECT UNTIL 12 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   GALE WARNING.

ALSO...THE STORM PREDICTION CENTER HAS PLACED MOST OF THE WATERS
UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING. THE MAIN THUNDERSTORM THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 8, 10:56 AM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1056 AM EST SAT MAR 8 2008

DEZ002-003-MDZ012-015-019-020-081800-
KENT DE-INLAND SUSSEX-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
INCLUDING THE CITIES OF...DOVER...GEORGETOWN...CHESTERTOWN...
CENTREVILLE...EASTON...DENTON
1056 AM EST SAT MAR 8 2008

SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA BETWEEN NOW AND
100 PM. EXPECT WINDS GUSTS UP TO 55 MILES AN HOUR AND VERY HEAVY
RAINFALL WITH THE STRONGER STORMS. MOTORISTS SHOULD BE PREPARED
FOR SHARP REDUCTIONS IN VISIBILITY AND PONDING OF WATER ON
ROADWAYS. TREES MAY BE UPROOTED IN THE STRONGER WIND GUSTS DUE TO
THE WET SOIL CONDITIONS.

SZATKOWSKI

The radar

The Philadelphia radar (KDIX), 71 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 flood. Local standard time, as filed.

Flash Flood, Philadelphia

When
March 8, 12:53 PM EST to 3:00 PM EST
Where
Philadelphia County, Roxborough to (Pne)ne Arpt Philade
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.050, -75.230

Flash flood waters entered the basement of the Hillside Garden Complex. Three families had water in their apartments and were assisted by the Red Cross. Basement flooding was also reported in Roxborough. The runoff from the heavy rain and the onshore flow also caused minor tidal flooding along the Delaware River and tidal sections of its tributaries between 2 p.m. EST and 3 p.m. EST. The high tide in Philadelphia reached 8.44 feet above mean lower low water and minor tidal flooding starts at 8.2 feet above mean lower low water. The Frankford Creek at Castor Avenue was above its 7 foot flood stage from 1253 p.m. EST through 213 p.m. EST on the 8th. It crested at 7.82 feet at 115 p.m. EST. Event precipitation totals included 2.44 inches in Pine Valley, 2.37 inches at the Franklin Institute, 2.28 inches at the Northeast Philadelphia Airport and 2.05 inches at the Philadelphia International Airport.

Flash Flood, Northampton

When
March 8, 2:00 PM EST to 5:00 PM EST
Where
Northampton County, 1.16 mi SE of Easton Arpt to 1.5 mi E of Easton Arpt
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.719, -75.234

The heavy rain caused roadway flooding and stream flooding. A woman was rescued from her stranded vehicle in Zucksville Road in Forks Township. Event precipitation totals included 2.53 inches in Tatamy, 2.18 inches in Forks Township, 1.72 inches in Walnutport and 1.52 inches in Bethlehem.

Flash Flood, Bucks

When
March 8, 2:02 PM EST to 4:00 PM EST
Where
Bucks County, Bristol to 2 mi N of Croyden
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.120, -74.880

Runoff from the heavy rain caused flash flooding along the East Branch of the Perkiomen Creek as well as started flooding along the Neshaminy Creek. Creek flooding occurred along Chatham Avenue in Falls Township. Roadway flooding occurred on Street Road in and around Bensalem. The East Branch of the Perkiomen Creek was above its 5 foot flood stage from 202 p.m. EST through 345 p.m. EST on the 8th. It crested at 5.55 feet at 245 p.m. EST. The Neshaminy Creek at Langhorne started flooding at 309 p.m. EST on the 8th. Please refer to the flood entry for Bucks County for further details. Event precipitation totals included 2.70 inches in Southampton, 2.38 inches in Newtown, 2.34 inches in Perkasie, 2.26 inches in Neshaminy Falls and 1.85 inches in Springtown.

Flash Flood, Montgomery

When
March 8, 3:00 PM EST to 4:30 PM EST
Where
Montgomery County, 1.8 mi ENE of Bryn Athyn to 1.8 mi NE of Ft Washington
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.140, -75.038

A woman was rescued from flood waters surrounding her stranded vehicle near the Pennypack Creek in Upper Moreland Township. Flooding also started along the Wissahickon Creek in the Fort Washington area. Event precipitation totals included 2.26 inches in Hatboro, 2.01 inches in Pottstown and 1.76 inches in Hatfield.

Flood, Bucks

When
March 8, 4:00 PM EST to March 9, 1:22 AM EST
Where
Bucks County, 0.52 mi S of Langhorne to 0.5 mi SSE of Langhorne
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.163, -74.950

The runoff from the heavy rain caused flooding to continue into the night of the 8th along the Nesahminy Creek. The Neshaminy Creek at Langhorne was above its 9 foot flood stage from 309 p.m. EST on the 8th through 122 a.m. EST on the 9th. It crested at 10.28 feet at 630 p.m. EST on the 8th. While the gaged site at Trenton (Mercer County, New Jersey) stayed below flood stage, River Road and some basements were flooded in Yardley. Some minor flooding also occurred along the Delaware River in Bridgeton. Event precipitation totals included 2.70 inches in Southampton, 2.38 inches in Newtown, 2.34 inches in Perkasie, 2.26 inches in Neshaminy Falls and 1.85 inches in Springtown.

Flood, Montgomery

When
March 8, 4:30 PM EST to 10:53 PM EST
Where
Montgomery County, 3 mi SW of Ft Washington to 3 mi NNW of Schwenksville
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.099, -75.260

Runoff from the heavy rain continued flooding into the evening along sections of the East Branch of the Perkiomen Creek and the Wissahickon Creek. The Wissahickon Creek at Fort Washington was above its 9 foot flood stage from 308 p.m. EST through 719 p.m. EST on the 8th. It crested at 10.53 feet at 515 p.m. EST. The East Branch of the Perkiomen Creek at Schwenksville was above its 7 foot flood stage from 514 p.m. EST through 1153 p.m. EST on the 8th. It crested at 8.14 feet at 9 p.m. EST. Event precipitation totals included 2.26 inches in Hatboro, 2.01 inches in Pottstown and 1.76 inches in Hatfield.

Flood, Philadelphia

When
March 8, 6:27 PM EST to March 9, 12:49 AM EST
Where
Philadelphia County, 1.23 mi ESE of Manayunk to 1.11 mi E of Manayunk
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.011, -75.210

Runoff from the heavy rain caused flooding along the Wissahickon Creek. The Wissahickon Creek at its mouth was above its 5 foot flood stage from 627 p.m. EST on the 8th through 1249 a.m. EST on the 9th. It crested at 5.73 feet at 1030 p.m. EST on the 8th. Event precipitation totals included 2.44 inches in Pine Valley, 2.37 inches at the Franklin Institute, 2.28 inches at the Northeast Philadelphia Airport and 2.05 inches at the Philadelphia International Airport.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89873, 89876, 89875, 89874, 89878, 89879, 89877.